Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 19, NWS Riverton, WY

November 21, 2008Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 21, 2008, 5:57 AM MST for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2008, 5:57 AM MST (12:57 UTC)
Expired
Nov 21, 2008, 9:23 AM MST
In force
3 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 1.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2008-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2008-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 211257
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
557 AM MST FRI NOV 21 2008

...HIGH WINDS WILL BLOW ACROSS SOUTHERN JOHNSON COUNTY UNTIL 10 AM MST...

.HIGH WINDS OF 40 MPH WITH GUSTS TO 60 MPH WILL BLOW ACROSS
SOUTHERN JOHNSON COUNTY INCLUDING KAYCEE AND INTERSTATE 25.

WYZ011-211700-
/O.NEW.KRIW.HW.W.0019.081121T1257Z-081121T1700Z/
SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...KAYCEE
557 AM MST FRI NOV 21 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM MST THIS MORNING. 

HIGH WINDS OF 40 MPH WITH GUSTS TO 60 MPH WILL BLOW ACROSS
SOUTHERN JOHNSON COUNTY INCLUDING KAYCEE AND INTERSTATE 25 THROUGH
10 AM MST THIS MORNING.

MOTORISTS ALONG INTERSTATE 25 AND OTHER ROADS IN SOUTHERN JOHNSON
COUNTY SHOULD BE PREPARED FOR STRONG CROSS WINDS THIS MORNING.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

C.BAKER
1 follow-up statement
000 
WWUS75 KRIW 211623
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
923 AM MST FRI NOV 21 2008


WYZ011-211730-
/O.CAN.KRIW.HW.W.0019.000000T0000Z-081121T1700Z/
SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...KAYCEE
923 AM MST FRI NOV 21 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. 

WIND SPEEDS HAVE DROPPED BELOW HIGH WIND WARNING CRITERIA OVER THE
PAST COUPLE OF HOURS. WIND GUSTS FOR THE REMAINDER OF THIS MORNING
THROUGH THIS AFTERNOON WILL STILL GUST TO AROUND 40 MPH ACROSS
SOUTHEASTERN JOHNSON COUNTY. 

$$

SMITH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 21, 3:14 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 21, 3:14 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 AM MST FRI NOV 21 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
CENTER OF THE UPPER LEVEL SHORT-WAVE TROUGH APPROACHING WEST-
CENTRAL YELLOWSTONE PARK EARLY THIS MORNING. THIS FEATURE WILL
REMAIN PROGRESSIVE AND THE ASSOCIATED ATMOSPHERIC LIFT WILL MOVE
EAST OF THE CWA BY THE AFTERNOON. SCATTERED SNOW SHOWERS IN THE
NORTHERN MOUNTAINS WITH AN INCH OR TWO OF ADDITIONAL ACCUMULATION
IS EXPECTED THIS MORNING. BREEZY NORTHWEST WIND BEHIND THE
TRAILING MAINLY DRY SURFACE COLD FRONT WILL CONTINUE THROUGH THE
DAY IN MOST AREAS. AN UPPER LEVEL SHORT- WAVE RIDGE WILL TRANSLATE
OVER THE STATE TONIGHT AHEAD OF A WEAK SHORT-WAVE TROUGH THAT IS
EXPECTED TO MOVE THROUGH MONTANA LATE DAY SATURDAY. THE TRAILING
SURFACE COLD FRONT WILL COMBINE WITH A RELATIVELY MOIST WESTERLY
FLOW ALOFT AND WEAK Q-G ACCENT TO BRING SCATTERED LIGHT SNOW
SHOWERS TO THE FAR NORTHWEST MOUNTAINS SATURDAY AFTERNOON AND TO
THE NORTHERN MOUNTAINS SATURDAY NIGHT. LATEST GLOBAL MODEL
SOLUTIONS DIG THE TROUGH FARTHER SOUTH BY SUNDAY MORNING BUT THE
SENSIBLE WEATHER IMPACTS AT THE SURFACE CHANGE LITTLE...EXCEPT
POSSIBLY OVER NORTHERN JOHNSON COUNTY WHERE A MORE NORTHERLY
UPSLOPE FLOW DEVELOPS. RAISED PRECIPITATION CHANCE SLIGHTLY FOR
THIS AREA AS A RESULT. A HIGH AMPLITUDE UPPER LEVEL RIDGE PROGGED
BY ALL GLOBAL MODELS SUNDAY NIGHT FOR A RETURN TO DRY CONDITIONS
WITH LIGHT WIND.

.LONG TERM...MONDAY THROUGH FRIDAY
A LARGE HIGH PRESSURE RIDGE ALOFT OVER THE WESTERN U.S. WILL
DOMINATE THE WEATHER ACROSS WESTERN AND CENTRAL WYOMING MONDAY AND
TUESDAY WITH DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES RESULTING.
TUESDAY NIGHT SOUTHWEST FLOW AHEAD OF A LARGE PACIFIC LOW PRESSURE
TROUGH WILL DEVELOP OVER THE WEST AS THE TROUGH MOVES INLAND. THIS
SHOULD BRING MOISTURE, INSTABILITY AND LIFT INTO THE WESTERN
MOUNTAINS SUPPORTING SHOWERS IN AND NEAR THE MOUNTAINS. THE TIMING
OF THIS TRANSITION IS PROBLEMATIC WITH DIFFERENCES IN THE MODELS
WITH BOTH THE LOCATIONS OF THE EXITING RIDGE, THE INCOMING TROUGH
AND THE MOISTURE IN THE SOUTHWEST FLOW. THE CHANCE FOR SHOWERS
SHOULD INCREASE ON WEDNESDAY THROUGH THURSDAY WITH THE CHANCE FOR
PRECIPITATION SPREADING EAST. WITH THE SPREAD OF CLOUD COVER AND
PRECIPITATION OVER THE AREA...TEMPERATURES WILL DECREASE THROUGH
FRIDAY. THURSDAY NIGHT AND FRIDAY MAY SEE MORE WIDESPREAD SHOWERS
OVER THE AREA...BUT THE EXTENDED MODELS START TO HAVE SIGNIFICANT
DIFFERENCES DURING THIS TIME FRAME. THE MODEL DIFFERENCES BRING A
HIGH DEGREE OF UNCERTAINTY TO THE EXTENDED FORECAST...ESPECIALLY
WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.AVIATION...
A FAST-MOVING COLD FRONT WILL MOVE ACROSS THE AREA BY 12Z LEAVING
SCATTERED SNOW SHOWERS...LOCAL MVFR CONDITIONS AND MOUNTAIN
OBSCURATIONS OVER THE NORTHERN THIRD OF WYOMING THROUGH THE
MORNING.  GUSTY WEST TO NORTHWEST WIND WILL PREVAIL OVER MOST OF THE
AREA BEHIND THE FRONT TODAY.  VFR CONDITIONS WILL PREVAIL ACROSS THE
ENTIRE AREA THIS AFTERNOON WITH INCREASING MID-LEVEL CLOUDS ACROSS
THE FAR WEST...VCNTY KJAC...00Z-06Z SATURDAY.

&&

.FIRE WEATHER...
BREEZY TO WINDY CONDITIONS BEHIND A MAINLY DRY COLD FRONT WILL
CONTINUE TODAY. NORTHWEST WIND FROM 15 TO 25 MPH WITH GUSTS TO 35
MPH WILL OCCUR OVER MUCH OF THE DISTRICT TODAY. SCATTERED MAINLY
MOUNTAIN SNOW SHOWERS FROM YELLOWSTONE PARK EAST TO THE BIG HORN
MOUNTAINS WILL CONTINUE THROUGH ABOUT MIDDAY BEFORE DISSIPATING.
HIGH PRESSURE MOVES OVER THE AREA TONIGHT. ANOTHER WEAK UPPER
LEVEL TROUGH WILL APPROACH THE NORTHWEST SATURDAY AFTERNOON.
SCATTERED MAINLY MOUNTAIN SNOW SHOWERS ARE EXPECTED OVER THE FAR
NORTHWEST SATURDAY AFTERNOON AND THROUGH THE REMAINDER OF THE
NORTHERN MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY MORNING. A STRONG
RIDGE RETURNS TO THE REGION SUNDAY NIGHT AND MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CHURCH
LONG TERM...C.BAKER
AVIATION...AEM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Nov 21, 5:10 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
510 AM MST FRI NOV 21 2008

WYZ001>020-022>030-220001-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
510 AM MST FRI NOV 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG DOWNSLOPE WINDS IN THE FOOTHILLS OF THE ABSAROKA MOUNTAINS
IN PARK COUNTY...AND THE WIND RIVER MOUNTAINS OF FREMONT COUNTY
WILL GUST TO 60 MPH TODAY.  STRONG CROSS WINDS WILL BE ENCOUNTERED
BY MOTORISTS IN THESE AREAS.

SCATTERED SNOW SHOWERS OVER THE NORTHWEST MOUNTAINS WILL CONTINUE
THIS MORNING. SNOW ACCUMULATION OF 1 TO 3 INCHES IS EXPECTED IN
THE NORTHWEST MOUNTAINS FROM THE GROS VENTRE...TETON...ABSAROKA AND
NORTHERN WIND RIVER MOUNTAINS INCLUDING YELLOWSTONE NATION PARK THIS
MORNING WITH SLICK ROADWAYS THROUGH MOUNTAIN PASSES LIKELY. WEST WIND
15 TO 25 MPH WILL CREATE LOCAL BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
WEDNESDAY.  SNOWFALL IS EXPECTED TO INCREASE OVER THE WESTERN
MOUNTAINS WEDNESDAY NIGHT THROUGH THURSDAY.  LOCAL HEAVY SNOW MAY
OCCUR DURING THIS TIME FRAME OVER THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 21, 5:43 AM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
543 AM MST FRI NOV 21 2008

WYZ011-211600-
SOUTHEAST JOHNSON COUNTY-
543 AM MST FRI NOV 21 2008

STRONG WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
WILL BLOW ACROSS INTERSTATE 25 IN SOUTHERN JOHNSON COUNTY
THROUGH 9 AM MST THIS MORNING.  MOTORISTS ALONG INTERSTATE 25
AND OTHER ROADS IN SOUTHERN JOHNSON COUNTY SHOULD BE PREPARED
FOR STRONG CROSS WINDS THIS MORNING.

C.BAKER

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.